Should I increase back from 8mg Pred to 15?

Hi

I was diagnosed with PMR nearly a year ago, and was put on 30mg of Pred. I was able to reduce to 17.5 quite easily, but since reducing to 15mg (end of September) I have had pain to a greater or lesser extent. My doctor was very keen to get me down as quickly as possible - I didn't always go as fast as he wanted but have managed to get down to 8mg.

However, I have had constant pain, sometimes worse than others, but its fair to say I have not been pain free since September. On good days, it is just an irritation, but on bad days it is really intrusive. I think I have a high pain threshold and only take pain killers as a last resort.

When I saw the doctor yesterday he asked how I felt about going back to 15mg. Stupidly I didn't ask why he suddenly thought that was a good idea, (other than to reduce the pain!) or what happened next. We both think there is something else going on as well, so I suppose he felt that if I was pain free at 15mg it WAS PMR and I was still in pain it wasn't.

However, I am not sure what to do, as yesterday was a good day and today is OK! I really don't want to increase the dose as my head just didn't belong to me at the higher dose, and as I am still working (albeit from home) I need my head! Also, my hair is awful, and I am bruising easily. But, it would be nice to be pain free for a while!

So, I don't know what to do!

Any comments would be appreciated!

Helen

6 Replies

oldestnewest
  • I think you should talk to your doctor again - even a phone consultation - and find out why he thought the higher dose was necessary. However, if you are in that much pain, what you are taking is not enough to dampen down the inflammation and if it isn't controlled sufficiently a major flare up is very possible. Doctors are given to making large dose reductions in spite of all the evidence that PMR is a long-term condition and requires long-term management so if he wants to double the current dose - well, if it were me I would want to know why.

    Perhaps if you went up to 10mg for now to see if that makes a difference to the pain levels? It might take a few days to have any effect, but it would give you a chance to talk to your doctor again?

  • thanks polkadotcom - don't know why I didn't ask at the time! I had bloods done last week and he did say the results were confusing - one test showed normal and the other was slightly up so that might have had something to do with it. They have shown normal most of the time, apart from the very initial test last year.

    I was thinking I might try going up to 10. But once you go back up, you have to start reducuing again ....

  • Yes, the reducing is scary, but reducing from 10mg would be easier than reducing from 20mg in the long run and 20mg or thereabouts would be needed if you have a major flare-up. Another consideration is that all the time the inflammation is not controlled sufficiently the possibility of GCA gets higher.

    I'm one of the 20% of PMR/GCA patients who has never ever had raised blood markers so I have had to go by symptoms alone, but if your inflammation markers are sensitive you could ask for another test to see if that clarifies the problem?

  • Hi Helen,

    I think it's true to say that in the first 18 months of PMR flares are not unusual. You have reached the end of year 1 therefore, you need to be careful with the reductions - if you have a bad flare it could lead to GCA.

    If 15mg was the dose that kept you pain- free and reducing caused the original symptoms to return then, I think 15mg may be the answer with slower reductions there after, but if you felt reasonable on lower doses, it may be that you simply came down too fast.

    In the first 18 months, I think it is vital that the reductions are made slowly.

    I have been up to 30mg twice in the last 27 months because I obayed bad advice from my own GP who only considered the dangers of pred and did not seem to understand the even greater risks of PMR/GCA. I had a brush with GCA whilst on hols and was slapped right back to the original 30mg with no hesitation by a very wise GP in Wales who understood this illness very well.

    I understand how you feel about the side effects - they are horrible some times, but, believe me, they do get less damaging especially once you get below 10mg - especially at 7.5mg and under.

    I am on 6.5mg now and have lost my fear of pred - the drug I once hated. This drug has sent my PMR packing.

    Oh, I know that I will always carry this illness, but it seems to have gone back to sleep, and when I reach the dreaded 5mg I will be reducing even more slowly.

    I was told by the specialist who diagnosed my illness that the lower doses do not cause the 'nasties'. Even on 6.5mg my body seems to be returning to normal - skin almost normal, bruising much reduced, hair is good (not a frizzy mess), weight right down (only about 5 pounds over pre PMR), no more lethargy, in fact, energy levels right up - I have to rein myself in now just in case I do go too far.

    Perhaps you could go back to 10mg and try that for a week to 10 days - see how you go, but try to bear in mind, what ever dose you need, that the ghastly side effects will go - When I think back to the hideous dreams I had and all the rest of it, I wonder how I coped, but, the thing is Helen, I did! This web site helped so much as did my wonderful partner who, at times when we were out, carried my handbag because I was so weak.

    Hang on there!

    Pats.

  • Hi Helen

    I tried to get down to the magic 8 mg's/day - got to 9 and then started getting the pains, on advice went back to 15 and am now alternating between 15 one day 10 the next for a fortnight and it seems to be working.

    to get down to 8 mg's/day I think you need to go down in 1/2 mg's per day for a fortnight at a time.

    very best of luck from a fellow sufferer

    Peter

  • Hi Helen, I am a fellow sufferer who has had this horrible disease for nearly 7 years. I will be 74 next week and would love a pain free day for my birthday.I have tried reducing and again. my pred several times but have had to increase again. I have never been pain free since I was diagnosed two years ago last october I had already had the illness for 4 yrs before then as I was fobbed off with cream and pain killers until blood tests revealed high ESR levels in my blood. I think you should go up to 10mg for about a month and then try reducing 1mg a month to 6 weeks after that. slower the better. I wish you well , take care Cynbil x

You may also like...